Illinois, 2012

Hail in Illinois, April 28, 2012

April 28, 2012 · NWS ILX · 14 events in 4 counties and zones

A warm front lifting northward into the area triggered scattered thunderstorms across south-central Illinois during the afternoon and evening of April 28th. Some of the storms produced large hail along and southwest of a Jacksonville to Robinson line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into the area triggered scattered thunderstorms across south-central Illinois during the afternoon and evening of April 28th. Some of the storms produced large hail along and southwest of a Jacksonville to Robinson line. The largest reported hailstones were the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 1:32 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 28, 1:32 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
232 PM CDT SAT APR 28 2012

.DISCUSSION...
ISSUED 215 PM CDT SAT APR 28 2012

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERNS THIS PERIOD INCLUDE CONVECTION COVERAGE THIS
EVENING ACROSS THE SOUTHEAST ALONG WITH A SEVERE THREAT EARLY...AND
THEN TEMPERATURES AS WELL AS POPS FOR THE REMAINDER OF THE PERIOD.

SHORTWAVE AFFECTING THE AREA LATE THIS AFTERNOON BRINGING BETTER
COVERAGE OF SHOWERS AND THUNDERSTORMS TO THE SOUTHERN THIRD OF
THE FORECAST AREA...CLOSER TO THE FRONTAL BOUNDARY ALONG THE I-70
CORRIDOR. IN THE WAKE OF THE CONVECTION AND WEAK SHORTWAVE PUSHING
ACRS THE REGION THIS EVENING...THE BOUNDARY WILL GET NUDGED FURTHER
SOUTH FOR A TIME OVERNIGHT AND INTO SUNDAY...BEFORE SHIFTING BACK
NORTH AS A WARM FRONT LATE TOMORROW EVENING INTO MONDAY. THE LARGE
COOL CANADIAN HIGH NORTH OF THE GREAT LAKES IS FORECAST BY ALL
MODELS TO FINALLY SHIFT TO OUR EAST LATER SUNDAY ALLOWING THE
NORTHWARD PUSH TO THE BOUNDARY AS ANOTHER SHORTWAVE PUSHES ACROSS
THE MIDWEST. HIGHEST POPS TONIGHT WILL BE CLOSER TO THE BOUNDARY
OVER OUR FAR SOUTH TONIGHT...WITH POPS INCREASING AGAIN LATER SUNDAY
INTO SUNDAY NIGHT AND MONDAY AS THE NEXT WAVE APPROACHES AND INTERACTS
WITH THE WARM FRONT.

TEMPERATURES WILL BE A CHALLENGE STARTING EARLY NEXT WEEK AS THE
BOUNDARY SHIFTS NORTH ACROSS THE MIDWEST. MODELS HAVE TRENDED WARMER
AT ALL LOCATIONS MONDAY BUT WITH CLOUDS AND PRECIP ACRS THE AREA
HAVE TRENDED DOWNWARD EXCEPT IN THE FAR SOUTHEAST WHERE READINGS WILL
WARM TO AROUND 80. HIGHS TUESDAY WILL BE PUSHING INTO THE LOW 80S FAR
WEST AND SOUTH WITH ALL LOCATIONS SEEING 80S ON WEDNESDAY EXPECTED
HIGHS WITH READINGS SHOOTING INTO THE 80S ACRS THE WEST AND SOUTH
TUESDAY.

LONG TERM...WEDNESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS CONTINUE TO INDICATE THE PATTERN BECOMING MORE
ZONAL WITH TIME EARLY IN THE FORECAST PERIOD...AND THEN TRANSLATING
TO A SOUTHWESTERLY FLOW BY THE END OF THE WEEK. TIMING OF EACH WAVE
COMING OUT OF THE MORE PROGRESSIVE FLOW WILL CONTINUE TO BE A CHALLENGE
THRU THE PERIOD WITH RESPECT TO RAIN CHANCES EACH DAY. IT APPEARS
THE MORE SUBSTANTIAL SHORTWAVE DURING THIS TIME FRAME WILL PUSH ACRS
THE NORTHERN PLAINS AND UPPER MIDWEST AND APPROACH OUR AREA LATE WED
NIGHT INTO THURSDAY. AS A RESULT...HAVE INCREASED THE POPS...ESPECIALLY
ACRS THE NORTHWEST HALF OF THE FORECAST AREA DURING THIS PERIOD WHICH
WILL BE CLOSER TO THE FRONTAL BOUNDARY APPROACHING FROM THE NW.
AFTER THAT...ENSEMBLES SUGGESTING AS A DEEP TROF PUSHING INTO THE
NW PORTION OF THE COUNTRY LATE NEXT WEEK AND DURING THE WEEKEND...AN
UPPER LEVEL RIDGE WILL BUILD OVER THE CENTRAL PORTION OF THE COUNTRY
WHICH WOULD NORMALLY TAKE THE CONVECTION CHANCES TO OUR NORTH CLOSER
TO THE STRONGER FLOW ALOFT. WILL START TO CUT BACK ON MENTIONABLE POPS
AS THE STRONG UPPER WAVE SHIFTS AWAY FROM OUR AREA STARTING ON
FRIDAY AND HOLDING THRU SATURDAY WITH TEMPERATURES THRU THIS PERIOD
EXPECTED TO BE ABOVE NORMAL.

SMITH
&&

.AVIATION...
ISSUED 1218 PM CDT SAT APR 28 2012

SHOWERS/STORMS HAVE BEGUN DEVELOPING ACROSS WEST CENTRAL ILLINOIS
AT MIDDAY. AWIPS TIME-OF-ARRIVAL TOOL INDICATES THE STORMS BE
NEAR KSPI AROUND 18Z AND KDEC JUST BEFORE 19Z. RADAR LOOPS WOULD
SUGGEST THEY WOULD STAY JUST BARELY SOUTH OF THE AIRPORTS...BUT
WILL MENTION TEMPO GROUPS FOR TSRA THE FIRST COUPLE HOURS TO
ACCOUNT FOR ANY NORTHWARD DEVELOPMENT. WITH WARM FRONTAL BOUNDARY
ROUGHLY ALONG THE KSPI-KCMI CORRIDOR...MOST CONVECTION WILL REMAIN
TO THE SOUTH THIS AFTERNOON.

ANY UPWARD MOVEMENT IN THE CEILING HEIGHTS THIS AFTERNOON IS
LIKELY TO COME BACK DOWN TO MVFR RANGE THIS EVENING...AS AN UPPER
WAVE SENDS SOME PERIODS OF LIGHT RAIN BACK OVER THE TAF SITES
OVERNIGHT INTO SUNDAY.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 28, 10:40 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT SAT APR 28 2012

ILZ027>031-036>038-291100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1140 AM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061-291100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
1140 AM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THE STORMS SOUTH OF I-72 MAY PRODUCE GUSTY WINDS AND
HAIL...BUT THE MAIN SEVERE WEATHER THREAT WILL BE FURTHER SOUTH IN
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-291100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1140 AM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT THESE STORMS WILL BECOME SEVERE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

GEELHART

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Morgan

When
April 28, 1:35 PM CST to 1:36 PM CST
Where
Morgan County, Jacksonville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -90.230

Hail, Jasper

When
April 28, 2:35 PM CST to 2:36 PM CST
Where
Jasper County, 4 mi S of Rose Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.042, -88.150

Hail, Jasper

When
April 28, 2:41 PM CST to 2:42 PM CST
Where
Jasper County, 4 mi S of Rose Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.042, -88.150

Hail, Morgan

When
April 28, 2:55 PM CST to 2:56 PM CST
Where
Morgan County, Jacksonville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.730, -90.230

Hail, Crawford

When
April 28, 3:00 PM CST to 3:01 PM CST
Where
Crawford County, Oblong
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.000, -87.920

Hail, Crawford

When
April 28, 3:15 PM CST to 3:16 PM CST
Where
Crawford County, Robinson
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.000, -87.730

Hail, Crawford

When
April 28, 3:15 PM CST to 3:16 PM CST
Where
Crawford County, Robinson
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.000, -87.730

Hail, Crawford

When
April 28, 3:25 PM CST to 3:26 PM CST
Where
Crawford County, Palestine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -87.620

Hail, Clay

When
April 28, 6:18 PM CST to 6:19 PM CST
Where
Clay County, 1 mi E of Louisville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.770, -88.481

Hail, Clay

When
April 28, 6:18 PM CST to 6:19 PM CST
Where
Clay County, Iola
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.830, -88.620

Hail, Clay

When
April 28, 6:20 PM CST to 6:21 PM CST
Where
Clay County, Iola
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.830, -88.620

Hail, Clay

When
April 28, 6:20 PM CST to 6:21 PM CST
Where
Clay County, 1 mi E of Louisville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.770, -88.481

Hail, Clay

When
April 28, 6:45 PM CST to 6:46 PM CST
Where
Clay County, Flora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Hail, Clay

When
April 28, 6:56 PM CST to 6:57 PM CST
Where
Clay County, Clay City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.680, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371618, 371619, 371620, 371621, 371623, 371622, 371631, 371624, 371625, 371626, 371627, 371628, 371629, 371630.